Acetaminophen Poisoning

Definition

Acetaminophen is a common over-the-counter (OTC) pain medication. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.

The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need medical care.

Causes

Acetaminophen poisoning may occur as a result of one large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:

  • Intentional overdose such as a suicide attempt
  • Accidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcohol
  • Use of combinations of different medications that contain acetaminophen

Certain chronic diseases can make you more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, such as alcohol.

Risk Factors

Factors that may increase your risk of developing acetaminophen poisoning include:

  • Heavy alcohol use
  • Using multiple medications that contain acetaminophen
  • Suicidal behavior

Symptoms

At first, a person with acetaminophen poisoning may have no symptoms.

When symptoms develop, they can include:

  • Nausea
  • Vomiting
  • Symptoms of liver failure:
    • Anorexia—no interest in eating
    • Nausea
    • Vomiting
    • Discomfort
    • Abdominal pain—especially in the upper-right portion of the abdomen
    • Excessive sweating
    • Jaundice
    • Confusion, stupor
Jaundice Skin from Damaged Liver
Jaundice adult with label
Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.
Copyright © Nucleus Medical Media, Inc.

Diagnosis

You will be asked about your symptoms and medical history. A physical exam will be done. Blood tests may be done to:

  • Determine the level of acetaminophen in your blood
  • Check liver function
  • Assess the effect on the liver

Treatment

Talk with your doctor about the best treatment plan for you. Treatment options include:

Monitoring

People with low levels of acetaminophen in the blood may only need to be monitored. If symptoms develop or worsen, then other treatments may be started.

Activated Charcoal

Activated charcoal is taken by mouth. The charcoal can help block the absorption of acetaminophen. It will not affect the medication that is already in the body.

N-acetylcysteine

N-acetylcysteine is an antidote to acetaminophen poisoning. It can prevent damage to the liver. It may be given by mouth or IV. The earlier this antidote is delivered the better the outcome will be.

Prevention

To reduce your risk of acetaminophen poisoning, take the following steps:

  • Follow your doctor's directions or the directions on the package:
    • Follow the recommended dose and duration of therapy. Do not take more doses per day than recommended.
    • Always ask your doctor if you have questions.
  • Do not substitute sustained-release acetaminophen for immediate-release acetaminophen without adjusting the dosing interval.
  • Avoid taking multiple medications that contain acetaminophen:
    • Read the ingredient list on medication labels. Look to see if the medication has acetaminophen.
    • Beware combination medications like cold medication
  • When a new prescription is filled, tell your pharmacist if you are taking acetaminophen.
  • Avoid taking acetaminophen during periods of prolonged fasting.
  • Avoid heavy alcohol intake. Do not drink alcohol if you are taking medications that contain acetaminophen.

Revisions

All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

Editorial Policy | Privacy Policy | Terms and Conditions | Support
Copyright © 2008 EBSCO Publishing. All rights reserved.

If you experience signs of a heart attack, chew an aspirin and call 9-1-1. Heart attacks are caused by blood clots in the heart arteries and aspirin helps reduce these clots.